Illinois, 2013

Flood in Illinois, June 1 to 26, 2013

June 1 to 26, 2013 · NWS LSX · 1 event in 1 county or zone

The Mississippi River started June in flood hitting major flood levels early in the month. The river fell below flood stage on the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The Mississippi River started June in flood hitting major flood levels early in the month. The river fell below flood stage on the 26th. There was minimal damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 31, 5:26 PM CST, 6 hours 34 minutes earlier.

Area forecast discussion, May 31, 5:26 PM CST, 6 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
626 PM CDT FRI MAY 31 2013

.SHORT TERM...(THROUGH LATE TONIGHT)
ISSUED AT 350 PM CDT FRI MAY 31 2013

PRIMARY FOCUS FOR THE SHORT TERM IS THE CONVECTIVE TRENDS FOR THE
REST OF THE AFTERNOON AND THIS EVENING.  OUTFLOW BOUNDARY FROM THIS
MORNING'S MCS HAS LAID OUT ACROSS CENTRAL MISSOURI AND EXTENDS
ACROSS THE STL METRO AREA.  IT'S A LITTLE MORE DIFFICULT TO PICK OUT
IN SURFACE OBS...BUT IT'S OUT THERE.  ATMOSPHERE IS BECOMING VERY
UNSTABLE WHERE MORNING CLOUDS HAVE CLEARED OUT IN CENTRAL AND
SOUTHWEST MISSOURI WITH SBCAPE VALUES RISING ABOVE 3000 J/KG.  18Z
SPECIAL SOUNDING OUT OF KSGF HAS AN EYE-POPPING EML ABOVE A WEAK
CAPPING INVERSION.  KINEMATICS ARE EQUALLY IMPRESSIVE WITH 0-6KM
BULK SHEAR OF 40-50KTS AND 0-1KM SRH IN EXCESS OF 300 M2/S2.  THE
SPC SIG-TOR MESOANALYSIS PARAMETER BULLSEYES CENTRAL/SOUTH CENTRAL
MISSOURI...AND SPC HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 03Z.
CURRENT THINKING IS THAT CONVECTION WILL BUILD NORTHEAST OUT OF
OKLAHOMA INTO SOUTHWEST AND FINALLY CENTRAL MISSOURI THROUGH THE
EARLY EVENING.  SUPERCELLS CAPAPABLE OF PRODUCING VERY LARGE
HAIL...DAMAGING WINDS...AND TORNADOES DO APPEAR TO BE THE INITIAL
MODE OF CONVECTION.  STILL THINKING THAT DISCRETE CELLS WILL GROW
UPSCALE INTO A SEVERE MCS.  DAMAGING WINDS...LEWPS AND BOWS WILL BE
THE RESULT.  STILL LOOKS LIKE THERE COULD BE HEAVY RAIN AS CELLS
TRAIN OVER THE SAME AREAS BEFORE THE LINE ACCELLERATES SOUTHEAST
AFTER MIDNIGHT.

CARNEY

.LONG TERM...(SATURDAY THROUGH NEXT FRIDAY)
ISSUED AT 350 PM CDT FRI MAY 31 2013

THE UPPER LOW OVER EASTERN SOUTH DAKOTA WILL FINALLY OPEN UP AND
LIFT OUT AS AN OPEN WAVE LATE SATURDAY.  THIS WILL SHOVE THE COLD
FRONT THROUGH THE AREA BY LATE SATURDAY EVENING.  STILL HAVE A GOOD
CHANCE OF MORE RAIN THROUGH THE DAY SATURDAY UNTIL THE FRONT COMES
THROUGH.  THE THREAT OF SEVERE WEATHER CONTINUES AHEAD OF THE FRONT
FOR SATURDAY AFTERNOON.  NAM IS FORECASTING MLCAPE IN EXCESS OF 1600
J/KG AND 40KTS PLUS 0-6KM BULK SHEAR.  WE'LL SEE HOW MUCH OF THAT
FORECAST INSTABILITY IS ACTUALLY REALIZED...BUT TI DOES LOOK
PLAUSIBLE.

AFTER THE FRONT FINALLY COMES THROUGH WE SHOULD DRY OUT AND COOL
DOWN.  TEMPERATURES SHOULD BE 5 TO 10 DEGREES BELOW NORMAL SUNDAY
AND MONDAY...AND BETTER YET IT WILL BE MUCH LESS HUMID WITH
DEWPOINTS DROPPING INTO THE 50S...EVEN THE UPPER 40S IN NORTHEAST
MISSOURI/WEST CENTRAL ILLINOIS.

MEDIUM RANGE MODELS CONTINUE TO BRING RAIN BACK INTO THE PLAINS AND
WESTERN MISSOURI TUESDAY INTO WEDNESDAY ON INCREASING LOW LEVEL
SOUTHERLY FLOW.  FORECAST QPF OVERSPREADS THE AREA TUESDAY NIGHT
INTO WEDNESDAY.  NOTHING LOOKS PARTICULARLY SEVERE OR WET AT THIS
TIME...SO PERHAPS WE'LL JUST GET SOME BENEFICIAL RAIN RATHER THAN
FLOODING RAIN FOR A CHANGE.  TEMPERATURES WILL MODERATE TOWARD
SEASONAL NORMALS BY MIDWEEK.

CARNEY

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 621 PM CDT FRI MAY 31 2013

FOCUS WILL BE TSRA THIS EVENING AND INTO OVERNIGHT. EXPECT A
RAPIDLY EVOLVING SITUATION TONIGHT AND WILL KEEP UPDATES GOING AS
NEEDED. NUMEROUS TSRA HEADED INTO STL/SUS/CPS THAT WILL BE CAPABLE
OF PRODUCING TORNADOES/HAIL/HIGH WINDS. TSRA ARE CURRENTLY MOVING
E OF COU AREA...BUT ANTICIPATE SOME MORE DEVELOPMENT BEHIND THE
FIRST LINE THIS EVENING. UIN WILL SEE SOME ISOD TS WITH SHRA THIS
EVENING...BUT CURRENTLY DO NOT ANTICIPATE SVR WX ATTM.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR AUDRAIN MO-BOONE
     MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
     IRON MO-JEFFERSON MO-KNOX MO-LEWIS MO-LINCOLN MO-MADISON MO-
     MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-OSAGE MO-PIKE
     MO-RALLS MO-REYNOLDS MO-SHELBY MO-ST. CHARLES MO-ST.
     FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE
     MO-WARREN MO-WASHINGTON MO.

IL...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR ADAMS IL-BOND IL-
     BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
     IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
     PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, May 31, 3:03 PM CST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
403 PM CDT FRI MAY 31 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
403 PM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

ANOTHER ROUND OF THUNDERSTORMS WILL OCCUR TONIGHT. THE STORMS ARE
EXPECTED TO BE SEVERE. DAMAGING WINDS...LARGE HAIL AND TORNADOES
ARE LIKELY WITH THESE STORMS.

THE THUNDERSTORMS WILL ALSO BE PRODUCING HEAVY RAINFALL...SO THE
FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA THROUGH
EARLY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE STILL LIKELY ON SATURDAY...PRIMARILY OVER
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. A FEW OF THESE STORMS
MAY BE SEVERE.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED TONIGHT. IN ADDITION TO SEVERE
WEATHER...SPOTTERS ARE REQUESTED TO REPORT ANY RAINFALLS OF OVER
AN INCH OR ANY FLOODING THAT THEY OBSERVE.

CARNEY

In the hours before

Local storm report, May 31, 10:54 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1154 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     TORNADO          6 E MONTGOMERY CITY     38.98N  91.39W
05/31/2013                   MONTGOMERY         MO   TRAINED SPOTTER

            LARGE TORNADO OBSERVED...PARTIALLY RAIN WRAPPED

&&

GKS
Local storm report, May 31, 10:59 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
1159 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TORNADO          6 E MONTGOMERY CITY     38.98N  91.39W
05/31/2013                   MONTGOMERY         MO   TRAINED SPOTTER

            LARGE TORNADO OBSERVED...PARTIALLY RAIN WRAPPED

&&

CORRECTED EVENT TIME

GKS
Local storm report, May 31, 11:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1206 AM CDT SAT JUN 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     FLASH FLOOD      7 W OLD MINES           38.02N  90.90W
05/31/2013                   WASHINGTON         MO   TRAINED SPOTTER

            HIGHWAY 135 WAS FLOODED IN NUMEROUS LOCATIONS IN A 4
            MILE STRETCH TO THE SOUTHEAST OF ROUTE T AND HIGHWAY 135
            INTERECTION

&&

GKS
Local storm report, May 31, 11:07 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1207 AM CDT SAT JUN 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     HEAVY RAIN       MARYLAND HEIGHTS        38.72N  90.48W
06/01/2013  M2.00 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            TOTAL SINCE 6AM

&&

JP
Local storm report, May 31, 11:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1211 AM CDT SAT JUN 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TORNADO          EDWARDSVILLE            38.80N  89.97W
05/31/2013                   MADISON            IL   TRAINED SPOTTER

            TORNADO OBSERVED WEST OF NEW POAG ROAD OFF OF
            255...JUST E OF SIUE...FOUND TREES SNAPPED AND UPROOTED
            ALONG NEW POAG ROAD...BIG OLD TREES SEVERAL FEET IN
            DIAMETER...ONE 15 FEET TALL

&&

GKS
Local storm report, May 31, 11:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1227 AM CDT SAT JUN 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     HAIL             FARMINGTON              37.78N  90.43W
05/31/2013  E0.25 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

&&

GKS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Randolph

When
June 1, 12:00 AM CST to June 26, 3:20 PM CST
Where
Randolph County, 3.76 mi WNW of Danley to 1.31 mi W of Danley
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$5,000
Reported by
River/Stream Gage
Coordinates
38.095, -90.186

The Mississippi River started June in flood and hit major flood levels cresting on the 5th. The river fell below flood stage on the 26. Damage was limited to some closed roads and flooded farmland.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457120.